An atypical femoral fracture is an uncommon type of hip fracture which has been associated with long term use of certain osteoporosis medications. This type of hip fracture affects the shaft of the femur bone and is often preceded by thigh or groin pain which may occur for several weeks or months before the fracture. If you are taking osteoporosis medications and you are experiencing thigh or groin pain you should discuss this with your physician. The fracture is confirmed on xray; it may however require additional imaging to identify the fracture in the early stages and a bone scan or an MRI may be required. Atypical femoral fractures have been seen in people taking bisphosphonates or denosumab for several years. They have also been reported to occur without the use of osteoporosis therapy and a causal relationship between the use of osteoporosis medications and these fractures has not yet been confirmed.

Related Links:

Prolia (denosumab) product monograph: http://www.amgen.ca/Prolia_PM.pdf

Osteoporosis Canada’s rapid response team, made up of members of the Scientific Advisory Council, creates position statements as news breaks regarding osteoporosis. The position statements are used to inform both the healthcare professional and the patient. The Scientific Advisory Council (SAC) is made up of experts in Osteoporosis and bone metabolism and is a volunteer membership.